NRAS
22,460 members26,195 posts

Benepali, nocebo, or plain no-good?

Hi rheumy family! So what do you think?

For any unfamiliar with the meaning of nocebo the wiki meaning is under here!

"Nocebo. The nocebo effect is when a negative expectation of a phenomenon causes it to have a more negative effect than it otherwise would. ... Both placebo and nocebo effects are presumably psychogenic but also produce measurable physiological changes as well as changes in the brain, the body and behavior.

Nocebo - Wikipedia"

So I was put on Benepali after doing well on Enbrel for around 3 years.

Bottom line is Enbrel works for me, Bene made things worse. With Enbrel I had the upper hand over my AS though not 100%, and with Bene the AS is on top once more having the upper hand.

Through my research It seems ppl who have switched from a biologics to a biosimilar have had the same experience by and large. Those using a biosimilar out of the gate, seem to have some improvement in RA symptoms but seem to still have some fatigue lingering.

Hmm, why the disparity between the two? Could it be the nocebo effect? Is the answer in which group has further to fall?

Re my situ, I have stopped taking my Benepali(not with any doc's advice)it'll be 2 weeks on Wednesday and I feel great. I was having a lot of undesirable side effects on it after 5 months taking it. Now is the first time in 7 years that I am on no meds, yikes! I'm waiting to see Doc to get back on my first generation biologic Enbrel. The daily lingering headaches have gone, the fatigue, cold symptoms of cough, stuff and blocked nose, plus hot sweats, muscle aches, joint aches have all but left. I feel quite good!

For me I don't feel the nocebo effect has been at all at play. Reason being that It was only after the previous wkend to this that a friend quizzed me, he actually said "Have you changed any of your meds?" To which I said.."Na" It hadn't even occurred to me in the 5 months that I was taking Bene that this could be an issue.

Now flying solo on no meds isn't the answer I'm sure, and I know I'm living on borrowed time feeling good for now. My AS will get the upper hand if I'm not set on the right path again soon. It's been an eye opener for me to actually listen to my bodies cry for help, instead pushing the feelings down and putting up with what really was too much. And for having blind trust in what those in white coats have had to say! Similar my ASS!

D

3 Replies
oldestnewest

Goid for you!

Some meds xan actually make you feel ten times worse!

I'm in the same boat as you at them moment...took myself off everything because I could barely function. Plus the meds I was on actually made no difference to the progression of the illness. I'm not taking a toxic med that at worst is causing severe side effects, and at the least...doing nothing at all!

I'm sure I'll probably fall flat on my face, but I am exwrcising, paying attention to diet and doing my best. I see rheumatologist in December.

Good luck to you.

2 likes
Reply

Have you talked to your rheumy team in advance of actually having an appointment? As I have a vague idea that if you don't manage on a bio similar they will change you back so maybe it's something they could just do now without a big fuss? And without risk of you flaring?

If you weren't concerned about benepali, then seems unlikely to be nocebo effect as surely your brain would have to know to react?

1 like
Reply

Thank you Helix!

Your good you!

I have flagged it up in a phone conversation to my rheumy, about changing. She said they maybe able to switch me back without all the fuss as you say. Also being that my rheumy Doc is on holiday. They usually wait for my 3 monthly bloods before releasing my biologis/biosimilar med. I had that this morning so i I'll get a good idea of how that's coming along tmrw I hope. I am keen to get back on it soon, before I slide back.

But on no meds(apart from Bene still knocking about in my system)I am waking up with no aches at all. Makes me think that the biologic and biosimilars are somewhat responsible for the morning aches and pains, hm!

D

Reply

You may also like...